For Women with Parkinson’s: Hormones and PD Meds

On Sunday, November 1, Twitchy Women hosted a panel discussion on how changing hormones can interfere with Parkinson’s medications for Women with PD. We began with an overview of the few studies that have been done on this topic. Unfortunately there has not been very much research on this.

Estrogen may provide some level of neuro-protection

First, there have been several studies that suggest that Estrogen provides some level of neuro-protection; if so, that may explain, at least in part, why PD onset in women tends to come later than it does for men. But, these studies were not looking at how the hormones might interfere with the effectiveness of your PD meds and say nothing on that front.

Menopause symptoms can worsen your Parkinson’s

Second, the American Parkinson’s Disease Association (APDA) and the European Parkinson’s Disease Association (EPDA) were the only websites where I could find anything about PD Meds and Hormones. Both were careful to state that these findings were not definitive. Here is what they both said:

  1. For pre-menopausal women:
    • As many as 11 out of 12 pre-menopausal women with PD experience a worsening of their symptoms and reduced effectiveness of their medications a few days before and during menstruation.
    • Doctors will generally focus on treating PMS before treating PD.
    • Speak to your neurologist before taking additional PD med’s during PMS.
    • Birth control pills can reduce the fluctuations in hormones.
  2. For all women, regular exercise and relaxation techniques can help decrease symptoms.
  3. For menopause and post-menopause
    • Menopause symptoms can worsen your PD symptoms and there can be confusion between Menopause symptoms and PD symptoms.
    • Hormone Replacement Therapy (HRT) can be helpful.

Our Experiences

The three women on our panel spoke briefly about their experiences before we went into breakout rooms for smaller group discussions.

Image from Practo Health Wiki

The first was Darlene, who was diagnosed at age 43. She has noticed increased PMS symptoms, including cramping and heavier bleeding. She said she feels much like she did as a teenager with PMS. Her “off times” for her PD meds are much longer at this time. She just started on oral contraceptives that will reduce her periods to 4 times a year, hopefully reducing some or all of the problems she is having.

The second was Anne, who was diagnosed with PD the same month that her periods stopped; in her words, “a double whammy.” She started having intense hot-flashes almost immediately, the anxiety of the PD diagnosis affected her sleep and she was also having headaches. Her general practitioner suggested that the first thing she should do is to see her gynecologist about HRT to make her less miserable.

Last was Bonnie, who said she was in denial for almost 4 years after her diagnosis. At first, she went the alternative medicine route and saw complementary medicine practitioners and took a lot of supplements. The supplements did not seem to help, and she finally started on PD meds about 6 months ago. Her biggest problem is hot flashes and doesn’t know if that is affected by her PD. She focuses on exercise and nutrition. She wants to learn from the other women in her group.

Small Group Discussions

Pre-menopause – A small group of only 5 women, most said that they had serious cramps like when they were teenagers. Off-times for their PD meds increased. Exercise, stretching and heating pads can help. Most are planning to speak to their gynecologist to go on birth control to reduce the number of periods per year so that they do not have to go through this every month.

Image from Zen Of Sleep

Menopause group – only 3 women were in this group, all on HRT. Two take oral HRT and the third is on patch. The HRT has helped all of them.

Post menopause – This was by far our largest group with over 20 women. Some are on HRT. Many do not see any difference in Parkinson’s symptoms with HRT. No one talked about going off HRT and how that would affect their Parkinson’s.

It was a very interesting morning, but unfortunately, nothing earth-shattering came out of it. This may be why there are almost no studies on the effect of changing hormones on Parkinson’s meds; it seems that every woman reacts differently, making it difficult to come to any general conclusions.

If you want to add to this conversation, join us on the Twitchy Women Facebook page. (Not Twitchy Woman ) This is a closed group, so you will have to request to join it. It is for women with Parkinson’s Disease only in order to keep confidentiality.

Impulsive behaviors and Parkinson’s Disease

“What are you doing?” cried Mr. Twitchy.  “Is this because of the Parkinson’s?”  I was trying to clean out a closet, but my timing was awful.  Our kids were coming for early dinner so that we could go to Rosh Hashanah services.  And here I was emptying a closet, as if I had nothing better to do.  After writing about getting rid of the clutter a couple of weeks ago, I just had to move ahead on my promise to do so.  And nothing was going to stop me, except of course, Mr. Twitchy, who brought me to my senses.

In Parkinson’s disease (PD), ICDs most commonly include pathological gambling, excessive spending and hypersexuality.

So when do our actions become obsessive or compulsive?  And why?  According to the American Parkinson Disease Association (APDA):  “Impulse control disorders (ICDs) are behavioral disturbances in which a person fails to resist the drive to behave in ways that result in distress or impaired social and occupational functioning. In Parkinson’s disease (PD), ICDs most commonly include pathological gambling, excessive spending and hypersexuality. It is not uncommon for individuals to have more than one ICD concurrently or an ICD other than those listed above, i.e. impulsive eating, skin picking……It is the unusual extent and frequency of ICD behaviors that make them maladaptive and detrimental.”

Scientists have found a strong association between impulse control disorders and Parkinson’s meds , expecially the Dopamine agonists such as Requip and Mirapex.  However, a very small percentage of Parkies are afflicted by this.  Often a change in medications will reduce or eliminate the impulsive behavior.

That’s nice, but I think that the real reason is that those little “dopamine rushes” that we get from doing these things, whether it is going on a shopping spree and spending too much money, or sitting for hours in a casino, with each little win keeping us from leaving the table, are what is really driving us to continue following these impulses. It makes us feel good. And our dopamine deprived brains love it and keep us seeking more.

In my case, Mr. Twitchy often lets me know when I am focusing too much on the wrong thing, and he is usually right.  I could spend hours playing games on my phone, or doing something on my computer, totally losing track of the time.  The two hours in the morning before I have to leave for yoga often disappear and I find myself literally running out the door to get there on time (it is a 10 minute walk from my house).  When the impulse strikes, time management is impossible. But my brain is happy! So what’s the problem?

I suppose it could be worse.  I could be gambling or maxing out my credit cards somewhere.  But right now, I still need to clean out that closet.